Alert archive / Puerto Rico / Rip Current Statements in 2020

Rip Current Statement 27, NWS JSJ

May 21, 2020

NWS JSJ issued this rip current statement at May 21, 2020, 2:56 PM CDT. It took effect at May 22, 2020, 5:00 PM CDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
May 21, 2020, 2:56 PM CDT (19:56 UTC)
In effect from
May 22, 2020, 5:00 PM CDT
Expired
May 23, 2020, 7:45 PM CDT
In force
27 hr
Issued by
NWS JSJ

The text

As transmitted.

484 
WHCA42 TJSJ 211956
CFWSJU

Coastal Hazard Message
National Weather Service San Juan PR
356 PM AST Thu May 21 2020

PRZ001-005-008-221015-
/O.NEW.TJSJ.RP.S.0027.200522T1000Z-200523T2200Z/
San Juan and Vicinity-North Central-Northwest-
356 PM AST Thu May 21 2020

...HIGH RIP CURRENT RISK IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY AFTERNOON...

* WHAT...Dangerous rip currents expected.

* WHERE...North-facing beaches of Puerto Rico.

* WHEN...From Friday morning through Saturday afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
8 follow-up statements
646 
WHCA42 TJSJ 220820
CFWSJU

Coastal Hazard Message
National Weather Service San Juan PR
420 AM AST Fri May 22 2020

PRZ005-008-221630-
/O.EXT.TJSJ.RP.S.0027.200522T2200Z-200523T2200Z/
North Central-Northwest-
420 AM AST Fri May 22 2020

...HIGH RIP CURRENT RISK NOW IN EFFECT FROM THIS EVENING THROUGH
SATURDAY AFTERNOON...

* WHAT...Dangerous rip currents expected.

* WHERE...North-facing beaches of Puerto Rico from Catano west.

* WHEN...From this evening through Saturday afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

PRZ001-221630-
/O.EXT.TJSJ.RP.S.0027.200523T1000Z-200523T2200Z/
San Juan and Vicinity-
420 AM AST Fri May 22 2020

...HIGH RIP CURRENT RISK NOW IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY AFTERNOON...

* WHAT...Dangerous rip currents expected.

* WHERE...Beaches of the Greater San Juan Metropolitan area in 
  Puerto Rico.

* WHEN...From Saturday morning through Saturday afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
924 
WHCA42 TJSJ 221404
CFWSJU

Coastal Hazard Message
National Weather Service San Juan PR
1004 AM AST Fri May 22 2020

PRZ005-008-230215-
/O.CON.TJSJ.RP.S.0027.200522T2200Z-200523T2200Z/
North Central-Northwest-
1004 AM AST Fri May 22 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 PM AST THIS
EVENING THROUGH SATURDAY AFTERNOON...

* WHAT...Dangerous rip currents expected.

* WHERE...North-facing beaches of Puerto Rico from Catano west.

* WHEN...From this evening through Saturday afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

PRZ001-230215-
/O.CON.TJSJ.RP.S.0027.200523T1000Z-200523T2200Z/
San Juan and Vicinity-
1004 AM AST Fri May 22 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY AFTERNOON...

* WHAT...Dangerous rip currents expected.

* WHERE...Beaches of the Greater San Juan Metropolitan area in 
  Puerto Rico.

* WHEN...From Saturday morning through Saturday afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
145 
WHCA42 TJSJ 222008
CFWSJU

Coastal Hazard Message
National Weather Service San Juan PR
408 PM AST Fri May 22 2020

PRZ002-230415-
/O.EXB.TJSJ.RP.S.0027.200523T1000Z-200524T1000Z/
Northeast-
408 PM AST Fri May 22 2020

...HIGH RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH
LATE SATURDAY NIGHT...

* WHAT...Dangerous rip currents expected.

* WHERE...Beaches of Loiza and Rio Grande.

* WHEN...From Saturday morning through late Saturday night.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

PRZ005-008-230415-
/O.EXT.TJSJ.RP.S.0027.200522T2200Z-200524T1000Z/
North Central-Northwest-
408 PM AST Fri May 22 2020

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE SATURDAY
NIGHT...

* WHAT...Dangerous rip currents expected.

* WHERE...North-facing beaches of Puerto Rico from Dorado west.

* WHEN...Through late Saturday night.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

PRZ001-230415-
/O.EXT.TJSJ.RP.S.0027.200523T1000Z-200524T1000Z/
San Juan and Vicinity-
408 PM AST Fri May 22 2020

...HIGH RIP CURRENT RISK NOW IN EFFECT FROM SATURDAY MORNING
THROUGH LATE SATURDAY NIGHT...

* WHAT...Dangerous rip currents expected.

* WHERE...Beaches of the Greater San Juan Metropolitan area in 
  Puerto Rico.

* WHEN...From Saturday morning through late Saturday night.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
838 
WHCA42 TJSJ 230010
CFWSJU

Coastal Hazard Message
National Weather Service San Juan PR
810 PM AST Fri May 22 2020

PRZ005-008-230900-
/O.CON.TJSJ.RP.S.0027.000000T0000Z-200524T1000Z/
North Central-Northwest-
810 PM AST Fri May 22 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE SATURDAY
NIGHT...

* WHAT...Dangerous rip currents expected.

* WHERE...North-facing beaches of Puerto Rico from Dorado west.

* WHEN...Through late Saturday night.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

PRZ001-002-230900-
/O.CON.TJSJ.RP.S.0027.200523T1000Z-200524T1000Z/
San Juan and Vicinity-Northeast-
810 PM AST Fri May 22 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 AM AST SATURDAY
THROUGH LATE SATURDAY NIGHT...

* WHAT...Dangerous rip currents expected.

* WHERE...Beaches of the Greater San Juan Metro area, Loiza and 
  Rio Grande.

* WHEN...From Saturday morning through late Saturday night.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
555 
WHCA42 TJSJ 230742
CFWSJU

Coastal Hazard Message
National Weather Service San Juan PR
342 AM AST Sat May 23 2020

PRZ005-008-231545-
/O.CON.TJSJ.RP.S.0027.000000T0000Z-200524T1000Z/
North Central-Northwest-
342 AM AST Sat May 23 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents expected.

* WHERE...North-facing beaches of Puerto Rico from Dorado west.

* WHEN...Through late Saturday night.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

PRZ001-002-231545-
/O.CON.TJSJ.RP.S.0027.200523T1000Z-200524T1000Z/
San Juan and Vicinity-Northeast-
342 AM AST Sat May 23 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents expected.

* WHERE...Beaches of the Greater San Juan Metro area, Loiza and 
  Rio Grande.

* WHEN...through late Saturday night.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
359 
WHCA42 TJSJ 231323
CFWSJU

Coastal Hazard Message
National Weather Service San Juan PR
923 AM AST Sat May 23 2020

PRZ001-002-005-008-232130-
/O.CON.TJSJ.RP.S.0027.000000T0000Z-200524T1000Z/
San Juan and Vicinity-Northeast-North Central-Northwest-
923 AM AST Sat May 23 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents expected.

* WHERE...from the northwest to northeast coast of Puerto Rico.

* WHEN...Through late Saturday night.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
989 
WHCA42 TJSJ 231958
CFWSJU

Coastal Hazard Message
National Weather Service San Juan PR
358 PM AST Sat May 23 2020

PRZ001-002-005-008-241000-
/O.CON.TJSJ.RP.S.0027.000000T0000Z-200524T1000Z/
San Juan and Vicinity-Northeast-North Central-Northwest-
358 PM AST Sat May 23 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents expected.

* WHERE...From the northwest to northeast coast of Puerto Rico.

* WHEN...Through late Saturday night.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
470 
WHCA42 TJSJ 240045
CFWSJU

Coastal Hazard Message
National Weather Service San Juan PR
845 PM AST Sat May 23 2020

PRZ001-002-005-008-240145-
/O.CAN.TJSJ.RP.S.0027.000000T0000Z-200524T1000Z/
San Juan and Vicinity-Northeast-North Central-Northwest-
845 PM AST Sat May 23 2020

...HIGH RIP CURRENT RISK IS CANCELLED...

Local buoys are reporting seas between 2-5 feet and continued to
suggest that the northerly swell continues to subside across the 
local Atlantic Waters and local passages. Therefore...the risk of
rip currents has decreased from high to moderate along the north 
coast of Puerto Rico.

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this rip current statement went out at May 21, 2:56 PM CDT, 0 minutes earlier.

Area forecast discussion, May 21, 2:56 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
356 PM AST Thu May 21 2020

.SYNOPSIS...
Moisture is expected to increase during the next several days,
enhancing the chance of showers across the islands. A more
conducive pattern is also anticipated in the long-term, further
increasing the chance for rainfall. A northerly swell will be
impacting the north-facing beaches of Puerto Rico this weekend.

&&

.SHORT TERM...Rest of Today through Saturday...

Increasing moisture continues to be expected across the area over
the next couple of days. Satellite imagery indicates that an area of
clouds is just east of the region, with precipitable water values
around 1.6 to 1.7 inches. The increases in moisture will be
generally modest into the weekend, but will support increasing
showers. Meanwhile, the mid-level ridge is gradually weakening,
decreasing stability/increasing instability, providing less
inhibition to convective development. Local effects are expected
to be the dominant forcing, with afternoon showers expected each
day over northwestern and interior Puerto Rico, and an associated
risk of isolated thunderstorms. Showers are also likely in
streamers downwind of orographic features like the major islands
to the east as well as El Yunque. Relatively slow wind flow over
the region will lead to slow-moving showers, which will increase
the potential for urban and small stream flooding. During the
overnight and morning hours, passing showers will likely affect
much of the local waters, as well as the USVI and eastern Puerto
Rico.

.LONG TERM...Sunday through Thursday...From Prev Discussion...

Low levels become rather moist, but precipitable water values are
over 2 inches through the end of the period. This moisture begins
in the western Caribbean early in the period and wraps south of a
ridge over Florida then back over the local area before being
pulled to the northeast by low pressure.

At upper levels the majority of the period is dominated by west
northwest flow. Low pressure over Tennessee now, will be pushing
into the western Atlantic by Sunday, gravitating toward a long
wave trough in the north central Atlantic. As it wraps around the
low early in the week it is absorbed, but this creates an
imbalance that will cause the long wave trough to spin off a
relatively strong upper level cut-off low about 1200 miles north
of Anegada Island on Tuesday. The low will move southwest and
then loop back until, by Thursday night, it is only 700 miles
north of Puerto Rico. This upper level low will help spin up a
lower level low in roughly the same places that will be
instrumental in maintaining considerable moisture in a band over
and north of Puerto Rico and the U.S. Virgin Islands during most
of next week.

Because mid levels are influenced by higher pressure to the south
despite a slightly cyclonic curvature from a low pressure
situated north northwest of the area, dynamics are not
particularly favorable, and CAPE values will not return to 2000
J/Kg until late in the period Thursday afternoon. Therefore
although shower activity will be fairly widespread it will not be
particularly robust though isolated thunderstorms should be able
to develop. Nevertheless, weaker flow across the area particularly
Tuesday through Thursday will cause the storms that do form to be
slow moving. Given this, daytime urban and small stream flooding
is likely in the western and interior portions of Puerto Rico each
day, and there is even a slight chance for urban and gut flooding
next week in the northern U.S. Virgin Islands where persistent
bands form and move north over the islands.

&&

.AVIATION...

Mainly VFR conditions are expected to prevail across all
terminals during the next 24 hours. However, SHRA/TSRA over
northwest PR may cause brief MVFR conditions with SCT-BKN between
FL020-040 at TJMZ, TJBQ 21/23Z. SHRA will also result in VCSH at
TSJU, USVI and Leeward terminals through the period. Winds will
continue from the ESE at 10-15 knots with higher gusts and sea
breeze variations, becoming light and variable overnight.

&&

.MARINE...
A northerly swell will be arriving later tonight or early
tomorrow, but seas are expected to remain at 5 feet or less. Then,
by Friday night, seas will reach 6 feet along the Atlantic waters
and passages, but should remain tranquil elsewhere. There is a
moderate rip current risk for the north-facing beaches of the
islands. The risk will increase to high for the northern beaches
of Puerto Rico by tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  92  78  91 /  30  30  40  60
STT  78  88  77  86 /  30  20  40  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...RAM
LONG TERM/PUBLIC DESK...ERG
Hazardous weather outlook, May 21, 4:14 AM CDT, 10 hours 42 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
413 AM AST jueves 21 de mayo de 2020

AMZ710>745-PRZ001>013-210730-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
413 AM AST jueves 21 de mayo de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Se espera una probabilidad de algunas tronadas
debiles con lluvia fuerte y rafagas breves a traves de porciones del
noroeste de Puerto Rico.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos pequenos.

.Viento...Se esperan vientos sostenidos de hasta 20 mph (17 nudos) a
traves de las aguas del Atlantico.

.Corrientes marinas...Existe un riesgo moderado de corrientes marinas
para algunas playas del norte de Puerto Rico.

.Calor...Vientos alisios del sureste resultaran en temperaturas por
encima de lo normal para la costa norte de Puerto Rico cerca de
San Juan.

.Dias dos hasta el siete...lunes a sabado...

Se espera que el riesgo de corrientes marinas aumente hasta alta a
traves de algunas playas del noroeste y norte central de Puerto Rico
el viernes. El riesgo de inundaciones urbanas y de riachuelos
pequenos y de tronadas en el oeste de Puerto Rico continuara hasta
la proxima semana.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores, sin embargo, se
recomienda a los observadores individuales que reporten vientos,
oleaje y corrientes marinas al Servicio Nacional de Meteorologia en
San Juan mientras siguen las indicaciones de las autoridades locales
y estatales.

AMZ715-725-VIZ001-002-210730-
San Tomas, San John y Islas Adyacentes-Santa Cruz-Aguas cercanas del
Atlantico y aguas costeras adyacentes del Caribe-
413 AM AST jueves 21 de mayo de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia uno...Hoy y esta noche

No se espera condiciones peligrosas del tiempo durante este tiempo.

.Dias dos hasta el siete...lunes a sabado...

Algunas playas en el norte de San Tomas veran un riesgo moderado de
corrientes marinas manana y hasta la proxima semana.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores, sin embargo, se
recomienda a los observadores individuales que reporten vientos,
oleaje y corrientes marinas al Servicio Nacional de Meteorologia en
San Juan mientras siguen las indicaciones de las autoridades locales
y estatales.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:38 PM CDTAreal Flood AdvisoryJSJ67 min

Nearby

Rip Current Statements in Puerto Rico, 2020Every rip current statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.